Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2014, 6:43 PM MDT for Lincoln County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 23, 2014, 7:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Lincoln County, MT
The radar
The Spokane radar (KOTX), 193 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:09 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
148 WUUS55 KMSO 240043 SVRMSO MTC053-240130- /O.NEW.KMSO.SV.W.0002.140724T0043Z-140724T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 643 PM MDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LINCOLN COUNTY IN NORTHWEST MONTANA... * UNTIL 730 PM MDT. * AT 635 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF TROY TO 12 MILES EAST OF TROY...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF BONNERS FERRY TO LIBBY...AND WERE MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE...KOOTENAI FALLS...TROY...YAAK AND YAKT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4901 11513 4833 11563 4848 11606 4901 11605 TIME...MOT...LOC 0043Z 208DEG 97KT 4869 11607 4859 11548 $$
1 follow-up statement
075 WWUS55 KMSO 240128 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 728 PM MDT WED JUL 23 2014 MTC053-240137- /O.EXP.KMSO.SV.W.0002.000000T0000Z-140724T0130Z/ LINCOLN MT- 728 PM MDT WED JUL 23 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY EXPIRES AT 730 PM MDT...SOME GUSTY CONDITIONS AND LIGHTNING WILL CONTINUE FROM YAAK NORTH TO THE CANADIAN BORDER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4901 11513 4833 11563 4848 11606 4901 11605 TIME...MOT...LOC 0127Z 208DEG 97KT 4973 11521 4963 11461 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:08 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 3:08 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Missoula MT 308 PM MDT Wed Jul 23 2014 .DISCUSSION... Complicated forecast picture next 24 hours for the Northern Rockies with several threats on the horizon. The first threat is convection late this afternoon and into the overnight hours. While the atmosphere is currently favorable for thunderstorm development, a mid-level cap has prevented anything thus far this afternoon. It appears we will break that cap soon, and thunderstorms are expected to generate across a good portion of Southwest Montana. Meanwhile, the potent upper-level support and associated cold front are still on tap to move into Western Montana by this evening. This should strengthen storms, allowing some to become strong while producing heavy rain, hail, and strong winds. There is still some uncertainty with the timing of the front, but the latest guidance suggests it will reach the Bitterroot and Mission Valleys around 9pm-midnight as it moves eastward. Behind the front, very gusty winds can be expected along with strong showers and thunderstorms. Another concern worth mentioning is flash flood potential over burn scars with cells capable of heavy rain. Windy conditions are expected to persist through Thursday, with the strongest winds over Northwest Montana and especially Glacier NP. This will combine with much cooler temperatures to create raw conditions for the backcountry. Area boaters should expect choppy conditions on Lakes in Western Montana, including Flathead Lake. Cannot rule out a few snowflakes over the peaks of Glacier NP, but nothing more than a dusting at the most. Showers and a few thunderstorms should diminish from south to north during the day. Friday will have a cool start for most locations. The current forecast is near record lows, but still a bit warmer most locations. The temperatures will be sensitive to winds, which may linger a bit longer and keep the temperatures up. Dry weather is on tap for Friday into the weekend with warming temperatures. A ridge of high pressure will build over the Northern Rockies later this week into next week. This ridge will cause temperatures to steadily warm to above normal readings by Sunday, as many locations will be back into the 90s. The models are hinting at some moisture moving into the area by early next week, which might cause some high-based thunderstorms during the afternoon/evening hours. && .AVIATION...Showers and thunderstorms are expected to initiate around by around 23z in North Central Idaho and Western Montana and intensify as they move to the northeast, affecting primarily KBTM but possibly KMSO as well. Meanwhile, an upper-level disturbance and surface cold front will be moving into N Central ID and Western MT from Washington state. This should increase thunderstorm chances at all terminals as the evening progresses and into the overnight hours. Gusty winds will be the main threat, with lightning strikes and hail also possible as well as brief visibility reductions due to rain. After the front passes, winds of 10-20 kts with gusts to 30 kts are possible at KMSO, KGPI, and KBTM into Thursday, with breezy winds though not as strong at KSMN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:09 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln, Sanders | 36 min |
| Jul 23, 6:57 PM MDT | Special Weather Statement | MSO | Lincoln | 48 min |
| Jul 23, 7:43 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jul 23, 7:57 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 36 min |
| Jul 23, 8:02 PM MDT | Special Weather Statement | MSO | 28 min | |
| Jul 23, 8:11 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 23 min |
| Jul 24, 5:25 AM MDT | Wind Advisory | MSO | Flathead, Lake, Lincoln, Sanders | 16 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.